Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Jul 16, 2021, 7:32 PM CDT for Calhoun County, Cherokee County, Etowah County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2021, 7:32 PM CDT (00:32 UTC)
- Expired
- Jul 16, 2021, 8:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Birmingham, AL
Counties Calhoun County, AL, Cherokee County, AL, Etowah County, AL
The radar
The Northeast Alabama radar (KHTX), 103 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1533 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1053 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
746
WWUS84 KBMX 170032
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
732 PM CDT Fri Jul 16 2021
ALZ018>021-170115-
Calhoun AL-Etowah AL-Cleburne AL-Cherokee AL-
732 PM CDT Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR CALHOUN...EASTERN ETOWAH...NORTH
CENTRAL CLEBURNE AND CHEROKEE COUNTIES UNTIL 815 PM CDT...
At 732 PM CDT, Doppler radar was tracking a strong thunderstorm over
Jacksonville State University, or near Jacksonville, moving north at
20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Gadsden, Anniston, Jacksonville, Rainbow City, Piedmont, Hokes Bluff,
Centre, Heflin, Cedar Bluff, Forney, Centre Municipal Airport, Fort
McClellan, Saks, Glencoe, Weaver, Ohatchee, Leesburg, Reece City,
Sand Rock and Gaylesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3425 8545 3396 8540 3361 8558 3374 8608
3377 8604 3381 8607 3382 8605 3384 8607
3385 8605 3387 8608 3420 8602 3420 8584
3424 8584 3424 8581 3426 8581 3426 8577
3430 8573
TIME...MOT...LOC 0032Z 197DEG 19KT 3385 8579
$$
25/OwenWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 16, 7:14 PM CDT, 18 minutes earlier.
Area forecast discussion, Jul 16, 7:14 PM CDT, 18 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 714 PM CDT Fri Jul 16 2021 .UPDATE... Evening Update and 00Z Aviation. && .SHORT TERM... /Updated at 0656 PM CDT Fri Jul 16 2021/ Two rather large boundary have converged over Central Alabama. One came at us from the west in far eastern Mississippi and another from south Alabama. Models have not handled this activity at all and adjustments are necessary. Showers and storms have developed along these boundaries and at this writing extend from near Double Springs to Birmingham to Heflin. This activity was moving northeast around 35 mph. Temperatures have crashed down to the dew points in several spots and acted as a cold pool. Mixed Layer CAPE values have held in the 1500-2000 range, DCAPE was 500-800, plenty of convergence along the boundary. Relative moisture values do decrease northward and expect at least some weakening or decrease but it may not be until it reaches the Tennessee Valley area. But until the storms exit or weaken, wind gusts may reach 35-40 mph, brief heavy rainfall, and plenty of lightning are possible. Increased pops considerably northeast. Some storms are still possible behind the initial activity for a few hours until the instability is exhausted or we completely lose insolation effects. 75 Previous short-term discussion: /Updated at 0846 AM CDT Fri Jul 16 2021/ Through Tonight. On visible satellite imagery, an MCV is circulating just to the northwest of Demopolis and producing some light showers & drizzle from a deck of mid-level clouds. These clouds are covering a majority of the area and resulting in slow temperature rises this morning, but I expect only minor impacts to forecast highs as the clouds should begin to mix apart as we reach midday. Expect temps to rebound back into the upper 80s to lower 90s again this afternoon unless otherwise cooled by rain. Lift from the MCV will support scattered coverage of showers and storms, especially now that moisture is rising with a PWAT value of 1.82 inches measured on the 12Z BMX RAOB. Some activity will linger into the evening, but will mostly diminish before midnight with overnight lows in the lower 70s. Saturday. The Atlantic ridge, which has been the dominant feature over the Southeast for the past few days, will begin to lose its control tomorrow as a mid-level trough deepens over the Great Lakes region and extends southwest into the Lower MS Valley. The increasing presence of cyclonic flow will support scattered to numerous afternoon showers and thunderstorms across our north/northwest, especially along and north of I-20 just downstream of the trough. Less coverage is expected in the southeast where drier air will be situated closer to the ridge, but could see activity expand further east than expected due to outflow and mesoscale boundary interactions. Temperatures will range from the lower 80s northwest to low/mid 90s southeast. 86 .LONG TERM... /Updated at 0231 PM CDT Fri Jul 16 2021/ Extended forecast is on track, as a wetter pattern takes shape across the region early next week. An upper level trough/shear axis sits across the area providing a focus and lift for more than your typical diurnal coverage. Alot of uncertainty with the mid level circulation that breaks from the main trough for Wednesday and Thursday, with some solutions now showing increased rain chances remaining across the entire area through the period. 14 Previous long-term discussion: /Updated at 0208 AM CDT Fri Jul 16 2021/ Saturday night through Thursday. Overall pattern remains fairly consistent with what has occurred throughout the summer thus far, with a weakness in the ridge overhead downstream of a strong mid-level anticyclone centered near/north of the Four Corners. This results in a continued theme of above average rain chances and below average high temperatures, keeping heat indices well below heat advisory criteria. A weak mid-level trough axis extending southwestward from Northeast troughing combined with PWATs at or above 2 inches will favor numerous to widespread showers and storms Sunday and Monday. A zonally oriented shear axis/weakness will be located across the Gulf states by Tuesday while a mid-level circulation potentially forms over Texas. A north to south PWAT gradient will set up with the highest PWATs and rain chances in the southern counties. There are some model differences regarding where exactly the moisture gradient sets up, with some models bringing some drier air aloft into the northern counties. Did not make much of a change to the previous forecast due to this uncertainty. 32/Davis && .AVIATION... 00Z TAF Discussion. MGM/TOI are mostly done with convection this evening. TCL/EET are also about through with some lingering rain and a possible storm. BHM/ANB/ASN will experience storms the next hour or so with a decreasing trend thereafter. Outside the convective activity, VFR conditions prevail this evening. Some low clouds/restrictions enter the picture around sunrise for most areas, but better chances will be north. Ceilings will drop to MVFR and last several hours in the morning. Clouds lift in most areas and then chances of convection start again. There will be a high chance of storms again and have VCTS and PROB30 to start and will most likely need an upgrade to prevail when best time can be determined. Light and variable winds are expected tonight and keeping a westerly component Saturday around 6kts. 75 && .FIRE WEATHER... Scattered to numerous showers and storms are expected Saturday, becoming more numerous to widespread Sunday through Tuesday. Highest chances will be in the afternoon and evening hours. Localized fog, mainly in river valleys, will be possible each morning around sunrise. The humid airmass will result in high relative humidity values each day, with generally light southerly to southwesterly winds. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 70 88 70 85 68 / 70 70 60 80 60 Anniston 71 88 71 85 71 / 70 60 50 70 60 Birmingham 71 88 72 85 71 / 70 60 50 70 60 Tuscaloosa 72 88 72 85 71 / 40 60 50 70 60 Calera 71 87 72 85 71 / 50 60 50 60 60 Auburn 71 89 72 87 71 / 40 30 20 50 50 Montgomery 72 92 73 91 72 / 40 40 30 50 50 Troy 71 92 73 91 72 / 40 30 20 50 40 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jul 16, 3:23 AM CDT, 16 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 323 AM CDT Fri Jul 16 2021 ALZ011>015-017>050-171130- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 323 AM CDT Fri Jul 16 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Jul 16, 4:55 PM CDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Birmingham AL
455 PM CDT Fri Jul 16 2021
ALZ035-036-162245-
Chilton AL-Coosa AL-
455 PM CDT Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHILTON AND WESTERN
COOSA COUNTIES UNTIL 545 PM CDT...
At 455 PM CDT, Doppler radar was tracking a strong thunderstorm near
Higgins Ferry Park, or near Clanton, moving northeast at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Clanton, Weogufka, Lyle, Mitchell Lake, Dollar, Strickland
Crossroads, Lay Lake Dam, Unity, Marble Valley, Moriah, Higgins Ferry
Park, Bentleyville, Lay Lake, Waxahatchee Creek, Paint Creek and
Mitchell Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3276 8644 3284 8663 3302 8656 3303 8654
3302 8652 3306 8652 3307 8651 3309 8651
3310 8649 3310 8648 3300 8622
TIME...MOT...LOC 2155Z 209DEG 13KT 3283 8652
25/OwenSpecial weather statement, Jul 16, 4:56 PM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Birmingham AL
456 PM CDT Fri Jul 16 2021
ALZ041-042-162245-
Autauga AL-Lowndes AL-
456 PM CDT Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN AUTAUGA AND NORTH CENTRAL
LOWNDES COUNTIES UNTIL 545 PM CDT...
At 456 PM CDT, Doppler radar was tracking a strong thunderstorm near
Autaugaville, or 12 miles north of Hayneville, moving northeast at 15
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Prattville, Millbrook, Autaugaville, White Hall, Lowndesboro, Booth,
Vida Junction, Autauga County Airport and Manack.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3224 8658 3233 8676 3263 8669 3253 8641
3243 8641 3240 8644 3241 8646 3238 8646
3236 8648 3236 8649 3234 8649
TIME...MOT...LOC 2156Z 209DEG 13KT 3236 8663
25/OwenSpecial weather statement, Jul 16, 5:18 PM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Birmingham AL
518 PM CDT Fri Jul 16 2021
ALZ025-035-162245-
Chilton AL-Shelby AL-
518 PM CDT Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHILTON AND
SOUTHEASTERN SHELBY COUNTIES UNTIL 545 PM CDT...
At 517 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lay Lake, or 7 miles northeast of Jemison, moving north at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Alabaster, Calera, Montevallo, Columbiana, Jemison, Wilsonville,
Thorsby, Gap Of The Mountain, Shelby County Airport, Lay Lake,
Shelby, Minooka Park, Alabama 4H Center, Waxahatchee Creek, Highway
145 and CR 46, I 65 Rest Area, Kelley Branch, Camp Branch, Siluria
and Alabaster Veterans Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3324 8685 3326 8643 3324 8644 3324 8645
3323 8647 3320 8646 3320 8649 3318 8650
3314 8648 3310 8650 3309 8651 3307 8651
3306 8652 3304 8652 3291 8657 3289 8677
TIME...MOT...LOC 2217Z 178DEG 16KT 3303 8664
25/OwenSpecial weather statement, Jul 16, 7:00 PM CDT, 32 minutes before
Special Weather Statement National Weather Service Birmingham AL 700 PM CDT Fri Jul 16 2021 ALZ017-024-026-170045- Jefferson AL-St. Clair AL-Blount AL- 700 PM CDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLOUNT... NORTHEASTERN JEFFERSON AND WEST CENTRAL ST. CLAIR COUNTIES UNTIL 745 PM CDT... At 700 PM CDT, Doppler radar was tracking a strong thunderstorm over Clay, or near Trussville, moving northeast at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Trussville, Gardendale, Moody, Oneonta, Springville, Cleveland, Dallas, Center Point, Clay, Pinson, Argo, Locust Fork, Allgood, Fairview, Nectar, County Line, Chalkville, Grayson Valley, Inland Lake and Highland Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3361 8654 3366 8677 3401 8665 3391 8635 TIME...MOT...LOC 0000Z 202DEG 14KT 3372 8663 25/Owen
Special weather statement, Jul 16, 7:32 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
732 PM CDT Fri Jul 16 2021
ALZ018>021-170115-
Calhoun AL-Etowah AL-Cleburne AL-Cherokee AL-
732 PM CDT Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR CALHOUN...EASTERN ETOWAH...NORTH
CENTRAL CLEBURNE AND CHEROKEE COUNTIES UNTIL 815 PM CDT...
At 732 PM CDT, Doppler radar was tracking a strong thunderstorm over
Jacksonville State University, or near Jacksonville, moving north at
20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Gadsden, Anniston, Jacksonville, Rainbow City, Piedmont, Hokes Bluff,
Centre, Heflin, Cedar Bluff, Forney, Centre Municipal Airport, Fort
McClellan, Saks, Glencoe, Weaver, Ohatchee, Leesburg, Reece City,
Sand Rock and Gaylesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3425 8545 3396 8540 3361 8558 3374 8608
3377 8604 3381 8607 3382 8605 3384 8607
3385 8605 3387 8608 3420 8602 3420 8584
3424 8584 3424 8581 3426 8581 3426 8577
3430 8573
TIME...MOT...LOC 0032Z 197DEG 19KT 3385 8579
25/OwenThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:00 PM CDT | Special Weather Statement | BMX | Blount | 45 min |
| Jul 16, 7:54 PM CDT | Special Weather Statement | BMX | Etowah | 36 min |
| Jul 17, 2:01 PM CDT | Special Weather Statement | BMX | Hale | 29 min |
| Jul 17, 3:34 PM CDT | Special Weather Statement | BMX | Perry | 26 min |
| Jul 17, 3:52 PM CDT | Special Weather Statement | BMX | Bibb, Chilton | 53 min |
| Jul 17, 5:13 PM CDT | Special Weather Statement | BMX | Lee | 32 min |
| Jul 17, 6:12 PM CDT | Areal Flood Advisory | BMX | Jefferson | 2 hr |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.